Alert archive / Arizona / Freeze Warnings in 2019

Freeze Warning 2, NWS Tucson, AZ

February 22, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this freeze warning at Feb 22, 2019, 2:23 PM MST for Pima County, Pinal County, Arizona. It took effect at Feb 23, 2019, 12:00 AM MST. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 2019, 2:23 PM MST (21:23 UTC)
In effect from
Feb 23, 2019, 12:00 AM MST
Expired
Feb 23, 2019, 9:00 AM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 8:17 AM MSTHEAVY SNOW 30.5Summerhaven, AZSTORM-TOTAL SNOWFALL.
Feb 23, 9:10 AM MSTHEAVY SNOW 27Willow Canyon, AZSTORM-TOTAL SNOWFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS75 KTWC 222123
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
223 PM MST Fri Feb 22 2019

AZZ503-504-506>509-231230-
/O.NEW.KTWC.HZ.W.0003.190223T0700Z-190223T1600Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, 
and Safford
223 PM MST Fri Feb 22 2019

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SATURDAY...

The National Weather Service in Tucson has issued a Hard Freeze
Warning, which is in effect from midnight tonight to 9 AM MST
Saturday. 

* IMPACTS...These temperatures will damage sensitive and
  unprotected plants, and damage unprotected outdoor plumbing.
  Untreated road surfaces may refreeze, causing hazardous driving
  conditions. Power lines and tree limbs may develop a layer of
  ice which could cause potential power outage concerns. 

* TEMPERATURES...Low temperatures in the low to mid 20s across the
  lower elevations of Cochise, Graham, Greenlee and Santa Cruz 
  Counties. Low temperatures in the mid to upper 20s across 
  eastern Pima and southeastern Pinal Counties.

* TIMING...Temperatures will be the coldest when the greatest sky
  clearing occurs. This will generally be between 4 am and 8 am 
  Saturday morning.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$

AZZ502-505-231230-
/O.NEW.KTWC.FZ.W.0002.190223T0700Z-190223T1600Z/
Tohono O'odham Nation-South Central Pinal County-
Including the cities of Sells and Picacho Peak State Park
223 PM MST Fri Feb 22 2019

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MST
SATURDAY...

The National Weather Service in Tucson has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM MST
Saturday. 

* IMPACTS...These temperatures will damage sensitive and
  unprotected plants, and damage unprotected outdoor plumbing.
  Untreated road surfaces may refreeze, causing hazardous driving
  conditions. Power lines and tree limbs may develop a layer of
  ice which could cause potential power outage concerns.

* TEMPERATURES...Low temperatures of 29 to 32 degrees.

* TIMING...Temperatures will be the coldest when the greatest sky
  clearing occurs. This will generally be between 4 am and 8 am 
  Saturday morning.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
352 
WWUS75 KTWC 230356
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
856 PM MST Fri Feb 22 2019

AZZ503-504-506>509-231200-
/O.CON.KTWC.HZ.W.0003.190223T0700Z-190223T1600Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, 
and Safford
856 PM MST Fri Feb 22 2019

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM MST SATURDAY...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants, and damage unprotected outdoor plumbing. 
  Untreated road surfaces may refreeze, causing hazardous 
  driving conditions. Power lines and tree limbs may develop a 
  layer of ice which could cause potential power outage 
  concerns. 

* TEMPERATURES...Low temperatures in the low to mid 20s across 
  the lower elevations of Cochise, Graham, Greenlee and Santa 
  Cruz Counties. Low temperatures in the mid to upper 20s across 
  eastern Pima and southeastern Pinal Counties. 

* TIMING...Temperatures will be the coldest when the greatest 
  sky clearing occurs. This will generally be between 4 am and 8 
  am MST Saturday morning. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$

AZZ502-505-231200-
/O.CON.KTWC.FZ.W.0002.190223T0700Z-190223T1600Z/
Tohono O'odham Nation-South Central Pinal County-
Including the cities of Sells and Picacho Peak State Park
856 PM MST Fri Feb 22 2019

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MST SATURDAY...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants, and damage unprotected outdoor plumbing. 
  Untreated road surfaces may refreeze, causing hazardous 
  driving conditions. Power lines and tree limbs may develop a 
  layer of ice which could cause potential power outage 
  concerns. 

* TEMPERATURES...Low temperatures of 29 to 32 degrees.

* TIMING...Temperatures will be the coldest when the greatest 
  sky clearing occurs. This will generally be between 4 am and 8 
  am MST Saturday morning. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
049 
WWUS75 KTWC 231143
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
443 AM MST Sat Feb 23 2019

AZZ503-504-506>509-231600-
/O.CON.KTWC.HZ.W.0003.000000T0000Z-190223T1600Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, 
and Safford
443 AM MST Sat Feb 23 2019

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants, and damage unprotected outdoor plumbing. 
  Untreated road surfaces may refreeze, causing hazardous 
  driving conditions. Power lines and tree limbs may develop a 
  layer of ice which could cause potential power outage 
  concerns. 

* TEMPERATURES...Temperatures were in the low to mid 20s across
  the lower elevations of Cochise, Graham, Greenlee and Santa Cruz
  Counties. Temperatures continued to approach the mid and upper 
  20s across eastern Pima and southeastern Pinal Counties early 
  this morning.

* TIMING...Temperatures will be the coldest when the greatest sky
  clearing occurs. This will generally be through 8 am mst this
  morning. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hard Freeze Warning means widespread temperatures at or below
28 degrees are expected...with sub-freezing temperatures expected
for several hours. To prevent freezing and possible bursting of
outdoor water pipes...they should be wrapped...drained...or
allowed to drip slowly. Those that have in-ground sprinkler
systems should drain them...and cover above-ground pipes to
protect them from freezing. These conditions will also kill crops
and other sensitive vegetation.

&&

$$

AZZ502-505-231600-
/O.CON.KTWC.FZ.W.0002.000000T0000Z-190223T1600Z/
Tohono O'odham Nation-South Central Pinal County-
Including the cities of Sells and Picacho Peak State Park
443 AM MST Sat Feb 23 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING...

* IMPACTS...These temperatures will damage sensitive and 
  unprotected plants, and damage unprotected outdoor plumbing. 
  Untreated road surfaces may refreeze, causing hazardous 
  driving conditions. Power lines and tree limbs may develop a 
  layer of ice which could cause potential power outage 
  concerns. 

* TEMPERATURES...Low temperatures of 29 to 32 degrees.

* TIMING...Temperatures will be the coldest when the greatest sky
  clearing occurs. This will generally be through 8 am mst this
  morning. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These temperatures will kill sensitive crops and vegetation.
Cover them...if possible...with cloth sheets or blankets to
protect them from freezing.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
141 
WWUS75 KTWC 231542
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
842 AM MST Sat Feb 23 2019

AZZ503-504-506>509-231645-
/O.EXP.KTWC.HZ.W.0003.000000T0000Z-190223T1600Z/
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Nogales, Tucson, Green Valley, Marana, 
Vail, Mammoth, Oracle, Sierra Vista, Benson, Willcox, Clifton, 
and Safford
842 AM MST Sat Feb 23 2019

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

Morning low temperatures that bottomed out in the mid to 20s have
recovered to above freezing and will continue to warm through the
morning. Therefore the warning will be allowed to expire as 
scheduled. 

$$

AZZ502-505-231645-
/O.EXP.KTWC.FZ.W.0002.000000T0000Z-190223T1600Z/
Tohono O'odham Nation-South Central Pinal County-
Including the cities of Sells and Picacho Peak State Park
842 AM MST Sat Feb 23 2019

...FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

Morning low temperatures that dipped below freezing have 
recovered to above freezing and will continue to warm through the 
morning. Therefore the warning will be allowed to expire as 
scheduled. 

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Feb 22, 9:40 AM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 22, 9:40 AM MST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
940 AM MST Fri Feb 22 2019

.SYNOPSIS...A winter storm will continue to bring valley rain and
substantial mountain snow to the area through tonight. Dry
conditions will prevail this weekend and during the upcoming week.
Unseasonably cold temperatures will continue through Saturday
followed by a pronounced warming trend next week.

&&

.DISCUSSION...Updates were made to the forecast this morning to
account for the currently accumulating snow across the Tucson metro
and surrounding portions of eastern Pima County. Snowfall here at
the WFO started to mix with rain at about 740 AM and has since
changed to all snow. Snow accums across Tucson have ranged from a
few tenths of an inch up to 3 inches in places like Vail and Green
Valley. Snowfall accums so far atop Mt Lemmon are generally in
excess of 20 inches and in some places over 2 feet. The frontal
boundary will continue to move eastward this morning with rain
changing to snow from west to east across Cochise County. Expect
precip to decrease from west to east this afternoon and evening,
eventually ending across southeast Arizona by daybreak Saturday.
Please see the remaining sections for additional information.

&&

.AVIATION...Valid through 23/18Z.
BKN-OVC clouds at 1k-4k ft AGL area wide through this afternoon with
brief CIGS below 500 ft possible. Thereafter ceilings start to lift
from west to east becoming BKN-OVC 3k-6k ft AGL through the end of
the period. Expect -SHSN/-SHRA to continue this morning at all
terminals, decreasing from west to east later this afternoon. Precip
is likely to be over by midnight. MVFR conditions likely for most of
the period with IFR/LIFR possible in -SHSN/-SHRA along with mountain
obscurations. SFC wind S/SW at 15-25 knots with gusts 30-35 knots
mainly at KDUG through the early afternoon. Speeds less than 10 kts
this morning behind the front, becoming northwesterly at 10-15 knots
gusting to 25 knots this afternoon. By the evening and into tonight,
surface winds likely less than 12 knots. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A significant winter storm continues into tonight
with valley rain and heavy mountain snowfall. 20-ft winds will be
breezy through the early afternoon, with southwesterly winds of 15-
25 mph and gusts to 30-35 mph. The storm system exits the region
early Saturday, with dry and warmer conditions into the middle of
next week along with normal diurnal winds.

&&

PREV DISCUSSION...A winter storm continued to pass through the
region early this morning with valley rain and mountain snow still
expected to increase across the area this morning. Temperatures in
the valleys remained mainly in the 40s early this morning, but
falling temperatures can be anticipated late this afternoon as the
snow level lowers. In addition to the valley rain, a few
thunderstorms may develop as the upper core of the system passes
through central Arizona this afternoon. Latest models continued to
suggest significant snow accumulations in the mountains, and
eventually down to 2000 feet where accumulations of 1 to 4 inches
can be expected by late this evening. Thus, a Winter Storm Warning
will remain in effect through 8 PM MST for the mountains and higher
valley locations. Models track the system east of the state tonight
as it enters the Texas Panhandle by Saturday morning. That said,
looking at improving weather for Saturday followed by a warming
trend through next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  Winter Storm Warning until 8 PM MST this evening for AZZ506>515.

&&

Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Feb 22, 12:31 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1231 PM MST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY SNOW       8 SSE TUCSON            32.09N 110.84W
02/22/2019  E3.0 INCH        PIMA               AZ   PUBLIC

            SOCIAL MEDIA POST MEASURING NEARLY 3 INCHES
            ON SOUTH KOLB ROAD.

&&

MP
Local storm report, Feb 22, 12:33 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY SNOW       4 WSW TUCSON            32.16N 110.96W
02/22/2019  E1.0 INCH        PIMA               AZ   PUBLIC

            SOCIAL MEDIA POST MEASURING 1 INCH OF SNOW
            AT IRVINGTON AND PARK.

&&

MP
Local storm report, Feb 22, 12:34 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY SNOW       1 ESE ORACLE            32.61N 110.77W
02/22/2019  E8.0 INCH        PINAL              AZ   PUBLIC

            SOCIAL MEDIA POST MEASURING 8 INCHES OF SNOW
            IN ORACLE. SINCE THE POST, AN OFF DUTY NWS
            METEOROLOGIST MEASURED 10 INCHES IN ORACLE.

&&

MP
Local storm report, Feb 22, 12:35 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1235 PM MST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     SNOW             21 E GREEN VALLEY       31.88N 110.66W
02/22/2019  M7.2 INCH        PIMA               AZ   TRAINED SPOTTER

&&

DL
Local storm report, Feb 22, 12:41 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1241 PM MST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     SNOW             19 SE TUCSON            32.02N 110.65W
02/22/2019  M6.0 INCH        PIMA               AZ   PUBLIC

            SOUTHEAST VAIL. LOCATION APPROXIMATE. VIA
            TWITTER.

&&

DL
Local storm report, Feb 22, 1:24 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY SNOW       SONOITA                 31.68N 110.66W
02/22/2019  E12.0 INCH       SANTA CRUZ         AZ   FIRE DEPT/RESCUE

&&

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:06 AM MSTSpecial Weather StatementTWC84 min
Feb 22, 10:26 AM MSTSpecial Weather StatementTWCSanta Cruz79 min
Feb 22, 2:23 PM MSTHard Freeze WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz19 hr

Nearby

Freeze Warnings in Arizona, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.